Advertisement

Sankhya B

pp 1–23 | Cite as

On Some Circular Distributions Induced by Inverse Stereographic Projection

  • Yogendra P. ChaubeyEmail author
  • Shamal C. Karmaker
Article

Abstract

In earlier studies of circular data, the corresponding probability distributions considered were mostly assumed to be symmetric. However, the assumption of symmetry may not be meaningful for some data. Thus there has been increased interest, more recently, in developing skewed circular distributions. In this article we introduce three skewed circular models based on inverse stereographic projection (ISP), originally introduced by Minh and Farnum (Comput. Stat.–Theory Methods, 32, 1–9, 2003), by considering three different versions of skewed-t distribution on real line considered in the literature, namely skewed-t by Azzalini (Scand. J. Stat., 12, 171–178, 1985), two-piece skewed-t, (seemingly first considered in Gibbons and Mylroie Appl. Phys. Lett., 22, 568–569, 1973 and later by Fernández and Steel J. Amer. Statist. Assoc., 93, 359–371 1998) and skewed-t by Jones and Faddy (J. R. Stat. Soc. Ser. B (Stat. Methodol.), 65, 159–174, 2003). Unimodality and skewness of the resulting distributions are addressed in this paper. Further, real data sets are used to illustrate the application of the new models. It is found that under certain condition on the original scaling parameter, the resulting distributions may be unimodal. Furthermore, the study in this paper concludes that ISP circular distributions obtained from skewed distributions on the real line may provide an attractive alternative to other asymmetric unimodal circular distributions, especially when combined with a mixture of uniform circular distribution.

Keywords and phrases

Circular data skewed-t distribution inverse stereographic projection. 

AMS (2000) subject classification

Primary 62E10 62E15 62F10 Secondary 62H11 62P12 

Notes

Acknowledgments

The partial support of this research through a Discovery Grant from NSERC, Canada to Yogendra Chaubey is gratefully acknowledged. The authors would also like to acknowledge the excellent suggestions by two reviewers, that have substantially improved the presentation and content of the paper. The authors would also like to thank Dr. Arthur Pewsey for directing us to his research web site for the data sets used in this paper.

References

  1. Abe, T. and Pewsey, A. (2011). Sine-skewed circular distributions. Stat. Pap., 52, 683–707.MathSciNetCrossRefzbMATHGoogle Scholar
  2. Abe, T., Shimizu, K. and Pewsey, A. (2010). Symmetric unimodal models for directional data motivated by inverse stereographic projection. J. Japan Stat. Soc., 40, 45–61.MathSciNetCrossRefGoogle Scholar
  3. Abe, T., Pewsey, A. and Shimizu, K. (2013). Extending circular distributions through transformation of argument. Ann. Inst. Stat. Math., 65, 833–858.MathSciNetCrossRefzbMATHGoogle Scholar
  4. Arnold, B. C. and Groeneveld, R. A. (1995). Measuring skewness with respect to the mode. Am. Stat., 49, 34–38.MathSciNetGoogle Scholar
  5. Azzalini, A. (1985). A class of distributions which includes the normal ones. Scand. J. Stat., 12, 171–178.MathSciNetzbMATHGoogle Scholar
  6. Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew t-distribution. J. R. Stat. Soc. Ser. B (Stat Methodol.), 65, 367–389.MathSciNetCrossRefzbMATHGoogle Scholar
  7. Bruderer, B. and Jenni, L. (1990). Migration across the alps. In Bird Migration, pp. 60–77. Springer.Google Scholar
  8. Cartwright, D. E. (1963). The Use of Directional Spectra in Studying the Out-put of a Wave Recorder on a Moving Ship. In Ocean Wave Spectra, pp. 203–218. Prentice-Hall, Englewood Cliffs.Google Scholar
  9. Fernandez, C. and Steel, M. F. (1998). On Bayesian modeling of fat tails and skewness. J. Amer. Statist. Assoc. 93, 359–371.MathSciNetzbMATHGoogle Scholar
  10. Fisher, N. (1993). Statistical Analysis of Circular Data. Cambridge University Press, London.CrossRefzbMATHGoogle Scholar
  11. Gibbons, J. F. and Mylroie, S. (1973). Estimation of impurity profiles in ion-implanted amorphous targets using joined half-Gaussian distributions. Appl. Phys. Lett., 22, 568–569.CrossRefGoogle Scholar
  12. Holzmann, H., Munk, A., Suster, M. and Zucchini, W. (2006). Hidden markov models for circular and linear-circular time series. Environ. Ecol. Stat., 13, 325–347.MathSciNetCrossRefGoogle Scholar
  13. Jammalamadaka, S. R. and SenGupta, A. (2001). Topics in Circular Statistics. World Scientific, Singapore.CrossRefGoogle Scholar
  14. Johnson, N. L., Kotz, S. and Balakrishnan, N. (1995). Continuous Univariate Distributions, Volume 2, 2nd Edition. Wiley, New York.zbMATHGoogle Scholar
  15. Jones, M. C. (2006). A note on rescalings, reparametrizations and classes of distributions. J. Stat. Plan. Inference, 136, 3730–3733.MathSciNetCrossRefzbMATHGoogle Scholar
  16. Jones, M. C. and Faddy, M. J. (2003). A skew extension of the t −distribution, with applications. J. R. Stat. Soc. Ser. B (Stat. Methodol.), 65, 159–174.MathSciNetCrossRefzbMATHGoogle Scholar
  17. Jones, M. C. and Pewsey, A. (2012). Inverse Batschelet distributions for circular data. Biometrics, 68, 183–193.MathSciNetCrossRefzbMATHGoogle Scholar
  18. Kato, S. and Jones, M. C. (2010). A family of distributions on the circle with links to, and applications arising from, Möbius transformation. J. Am. Stat. Assoc., 105, 249–262.CrossRefzbMATHGoogle Scholar
  19. Kato, S. and Jones, M. C. (2015). A tractable and interpretable four-parameter family of unimodal distributions on the circle. Biometrika, 102, 181–190.MathSciNetCrossRefzbMATHGoogle Scholar
  20. Mardia, K. (1972). Statistics of Directional Data. Academic Press, New York.zbMATHGoogle Scholar
  21. Mardia, K. V. and Jupp, P. E. (2009). Directional Statistics. Wiley, New York.zbMATHGoogle Scholar
  22. Minh, D. L. and Farnum, N. R. (2003). Using bilinear transformations to induce probability distributions. Comput. Stat.–Theory Methods, 32, 1–9.MathSciNetCrossRefzbMATHGoogle Scholar
  23. Pewsey, A. (2006). Modelling asymmetrically distributed circular data using the wrapped skew-normal distribution. Environ. Ecol. Stat., 13, 257–269.MathSciNetCrossRefGoogle Scholar
  24. Pewsey, A. (2008). The wrapped stable family of distributions as a flexible model for circular data. Comput. Stat. Data Anal., 52, 1516–1523.MathSciNetCrossRefzbMATHGoogle Scholar
  25. Rosco, J., Jones, M. C. and Pewsey, A. (2011). Skew t distributions via the sinh-arcsinh transformation. Test, 20, 630–652.MathSciNetCrossRefzbMATHGoogle Scholar
  26. Sahu, S. K., Dey, D. K. and Branco, M. D. (2003). A new class of multivariate skew distributions with applications to Bayesian regression models. Can. J. Stat., 31, 129–150.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Indian Statistical Institute 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsConcordia UniversityMontrealCanada
  2. 2.Department of StatisticsUniversity of DhakaDhakaBangladesh

Personalised recommendations